Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 249, NWS Denver/Boulder, CO

September 4, 2016Phillips County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 4, 2016, 4:12 PM MDT for Phillips County, Colorado. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2016, 4:12 PM MDT (22:12 UTC)
Expired
Sep 4, 2016, 5:00 PM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Phillips County, CO

The radar

The Goodland radar (KGLD), 135 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:24 PM MDTHAIL 1.758 Se Holyoke, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 4, 2:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2233 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS55 KBOU 042212
SVRBOU
COC095-042300-
/O.NEW.KBOU.SV.W.0249.160904T2212Z-160904T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
412 PM MDT SUN SEP 4 2016

THE NATIONAL WEATHER SERVICE IN DENVER COLORADO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PHILLIPS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 500 PM MDT

* AT 410 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
  SOUTHWEST OF LAMAR NEBRASKA...OR 16 MILES SOUTHEAST OF
  HOLYOKE...MOVING NORTH AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4044 10221 4065 10229 4068 10205 4044 10205
TIME...MOT...LOC 2210Z 175DEG 33KT 4042 10209 

HAIL...1.50IN
WIND...60MPH
 
$$

BAKER
1 follow-up statement
323 
WWUS55 KBOU 042234
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT SUN SEP 4 2016

COC095-042300-
/O.CON.KBOU.SV.W.0249.000000T0000Z-160904T2300Z/
PHILLIPS CO-
434 PM MDT SUN SEP 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN PHILLIPS COUNTY...

AT 430 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PLEASANT
VALLEY...OR 10 MILES EAST OF HOLYOKE...MOVING NORTH AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...AT 424 PM MDT...A TRAINED SPOTTER REPORTED GOLFBALL SIZE
         HAIL 8 MILES SOUTHEAST OF HOLYOKE. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PLEASANT VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PORTIONS OF NORTHEAST COLORADO IS IN A SEVERE THUNDERSTORM WATCH
UNTIL 10 PM MDT THIS EVENING.  

&&

LAT...LON 4044 10221 4065 10229 4068 10205 4044 10205
TIME...MOT...LOC 2230Z 175DEG 33KT 4061 10211 

HAIL...1.00IN
WIND...60MPH
 
$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:35 PM MDT, 37 minutes earlier.

Area forecast discussion, Sep 4, 3:35 PM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
335 PM MDT SUN SEP 4 2016

.SHORT TERM...(This evening through Monday)
Issued at 305 PM MDT Sun Sep 4 2016

Convective cloudiness and convection are somewhat sparse over the
CWA this afternoon. The best concentrations are over the
northeastern plains and Jackson county in the northwestern CWA.
There is a significant boundary pushing northward almost to the
southern Weld county border. it is also well into southern
Washington county. dew points behind it are in the mid 30s to
lower 40s F, with 50s and lower 60s to the north and northeast of
it. Models keep 70-90 knot southwesterly flow aloft over the CWA
tonight and Monday. Upward energy is progged for the CWA tonight
and Monday, on the QG Omega fields. The boundary level winds
should be a combination of southwesterly downsloping and normal
drainage patterns over night. It looks like south-southwesterly
winds will dominate on Monday. After the current convective
cloudiness dissipates later this evening, moisture will be pretty
sparse over the CWA the rest of tonight and Monday. The
precipitable water values dry out significantly overnight and
Monday into the 0.25 to 0.60 inch range over all the CWA. There is
some CAPE around this evening, but it mostly relegated to the
eastern half of the plains. There is little to no CAPE over the
CWA on Monday. a The QPF fields have a bit of measurable rainfall
this evening, then there is nothing through Monday at 00Z. For
pops, will go with 10-30%s this early evening, then nothing
through Monday afternoon. For temperatures, Monday's highs will be
0-1.5 C warm then today's highs.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM MDT Sun Sep 4 2016

A drying trend looks to be in store for the state after a final
surge of moisture on Tuesday. Water vapor satellite imagery has
been trending towards a drier flow pattern aloft as an upper
trough develops over the Pacific Northwest. The plume of moisture
that has been arcing across Arizona and into Colorado for the past
few weeks looks like it will be cut off after Tuesday. The upper
trough axis which develops over the next day or so is then
forecast to remain over the Great Basin through Wednesday morning
at which time it shears out and a zonal flow pattern establishes
itself through the end of the week. Septembers are often a dry
month for Colorado, and it appears this is the start of this
year's dry pattern. On Tuesday, the last of the subtropical
moisture over the state will interact with a weak cold front and
an upper level southwesterly jet to produce a round of afternoon
showers and thunderstorms. After Tuesday evening, each of the
synoptic models show a much drier airmass spreading over the state
under the increasing westerly flow aloft. This will return
temperatures slightly warmer than normal for the latter half of
the week. A passing trough embedded in the westerly flow will move
over Wyoming on Friday which will bring a little cooler
temperatures by Friday afternoon. Not sure how much moisture will
accompany this trough, so will not mention any chance of showers
yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 305 PM MDT Sun Sep 4 2016

It looks like south or south-southwesterlies will prevail from
now through 15Z Monday morning. There could be an outflow from
convection until 03Z this evening. There should be no ceiling
issues.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RJK
LONG TERM...Dankers
AVIATION...RJK
Hazardous weather outlook, Sep 4, 11:26 AM MDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1126 AM MDT SUN SEP 4 2016

COZ030>051-051730-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1126 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
MOUNTIANS AND FAR EASTERN PLAINS THIS AFTERNOON AND EARLY
EVENING. THERE WILL BE A SLIGHT CHANCE OVER THE REST OF THE
FORECAST AREA.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE
NORTHEAST CORNER OF COLORADO DUE TO HIGHER DEWPOINTS AND A MORE
UNSTABLE AIRMASS. BY MID EVENING MOST THUNDERSTORMS WILL HAVE
MOVED EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOUTHWEST FLOW ALOFT WILL USHER IN A DRIER AND WARMER AIRMASS
ALONG WITH BREEZY CONDITIONS FOR LABOR DAY. ON TUESDAY...MANY
AREAS COULD SEE A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY WITH
THE PASSAGE OF A WEAK COLD FRONT. DRIER AND WARMER CONDITIONS WILL
RETURN FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OF THE FAR NORTHEASTERN PLAINS
AFTER 2 PM.

In the hours before

Local storm report, Sep 4, 11:48 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1148 AM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             11 SE AKRON             40.09N 103.12W
09/03/2016  M3.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            ROOF AND VEHICLE DAMAGE W/ 1.25 INCHES OF RAINFALL.

0640 PM     HAIL             2 SSW AKRON             40.13N 103.23W
09/03/2016  M2.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

            STRONG WINDS ALSO REPORTED ALONG WITH TWO BRIEF FUNNEL
            CLOUDS.

0630 PM     HAIL             7 SE AKRON              40.09N 103.12W
09/03/2016  E2.50 INCH       WASHINGTON         CO   TRAINED SPOTTER

            STRONG WIND AND HEAVY RAIN ALSO OBSERVED.

0430 PM     TSTM WND GST     9 W PEETZ               40.97N 103.29W
09/03/2016  M60.00 MPH       LOGAN              CO   TRAINED SPOTTER

            IN ADDITION TO 1.50 INCHES OF RAINFALL.

0414 PM     HAIL             2 N PAWNEE PASS         40.66N 103.48W
09/03/2016  E1.00 INCH       LOGAN              CO   TRAINED SPOTTER

&&

JK
Special weather statement, Sep 4, 4:05 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
405 PM MDT SUN SEP 4 2016

COZ039-043-042245-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
405 PM MDT SUN SEP 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOULDER COUNTY UNTIL
445 PM MDT...

AT 404 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHWESTERN LONGMONT...OR 28 MILES SOUTHWEST OF GREELEY...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONGMONT...FIRESTONE...BERTHOUD...MEAD AND NIWOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN STRONG AND GUSTY WINDS. SECURE LOOSE OBJECTS AND
MOVE TO A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4020 10490 4007 10516 4017 10525 4026 10513
      4026 10506 4032 10505 4033 10504
TIME...MOT...LOC 2204Z 222DEG 20KT 4014 10514

BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:07 PM MDTSpecial Weather StatementBOUMorgan38 min
Sep 3, 6:09 PM MDTSpecial Weather StatementBOUWashington51 min
Sep 3, 6:18 PM MDTSevere Thunderstorm WarningBOUWashington42 min
Sep 3, 6:26 PM MDTTornado WarningBOUWashington34 min
Sep 3, 6:27 PM MDTTornado WarningBOUWashington33 min
Sep 3, 7:00 PM MDTTornado WarningBOUWashington27 min
Sep 3, 7:35 PM MDTSpecial Weather StatementBOUWashington25 min
Sep 4, 2:10 AM MDTSpecial Weather StatementBOUSedgwick35 min
Sep 4, 4:05 PM MDTSpecial Weather StatementBOUBroomfield40 min
Sep 4, 4:28 PM MDTSpecial Weather StatementBOUWeld47 min
Sep 4, 4:42 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick29 min
Sep 4, 5:06 PM MDTSpecial Weather StatementBOUMorgan39 min
Sep 4, 5:27 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington48 min
Sep 4, 5:36 PM MDTTornado WarningBOUMorgan, Washington15 min
Sep 4, 5:55 PM MDTSevere Thunderstorm WarningBOULogan, Washington18 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.